Home » Frequently asked Questions on Health » How to avoid thromboembolism after valve replacement?

How to avoid thromboembolism after valve replacement?

Q: I underwent heart surgery for AVR and VSD in Nov 2000. I have been fitted with St. Judes mechanical valve. I was perfectly ok but on 3rd August, 2002, when I went for check up, it was found that I had a clotted valve and was immediately admitted and given medicine for removal of clot at Apollo Hospital. During the process one piece went into my brain and one piece went into my artery (LAD)- which caused left side weakness and also resulted in inferior infarction. I am recovering now but the episode has caused such a trauma that I am always worried about my PT. Incidentally my PT had always been above 2.5 and it is not clear why clotting took place. I am taking Acitrom and Persantin. I would be grateful if you could educate me on how I can maintain my PT level and does it depend on factors like - walking, food intake (I totally avoid vitamin K products). I am also told that I should remain empty stomach from 4 PM to 8 PM as I take my Acitrom at 6 PM. Is there any chart available to know as to how this medicine affects PT i.e. if PT is 3 at 8 AM what would it be say after 10 hrs. Please throw as much light on PT as possible. My LVEF after clot removal was 42% and before that (when the clot was there) was 28%. It is also mentioned 50% of LV is hypokinetic which improved after clot was removed. Do these things improve further or they are permanently damaged?

A:You have gone through a difficult period. Thromboembolism is known problem IN PATIENTS WITH PROSTHETIC VALVES. You are lucky to have recovered despite the complications. You have to be meticulous with Acitrom. The recommended INR in your case should be 3 to 3.5 (2.5 IS LOW) and may be Clopidogrel should be added. I do hope that your echo study shows normalisation of the valve function. It is very necessary to be under close observation of your treating cardiologist. The medications and level of INR I have suggested should be endorsed by your treating doctor. The LVEF should not bother you, it is reasonable.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------